Alert archive / Montana / High Wind Warnings in 2014

High Wind Warning 8, NWS Great Falls, MT

January 25, 2014

NWS Great Falls, MT issued this high wind warning at Jan 25, 2014, 2:53 PM MST. It took effect at Jan 26, 2014, 5:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 25, 2014, 2:53 PM MST (21:53 UTC)
In effect from
Jan 26, 2014, 5:00 AM MST
Expired
Jan 26, 2014, 2:00 PM MST
In force
9 hr
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

377 
WWUS75 KTFX 252153
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
253 PM MST SAT JAN 25 2014

MTZ011-013-045-047-051-260600-
/O.NEW.KTFX.HW.W.0008.140126T1200Z-140126T2100Z/
HILL-CHOUTEAU-LIBERTY-BLAINE-FERGUS-
INCLUDING THE FOLLOWING LOCATIONS...HAVRE...BIG SANDY...
FORT BENTON...CHESTER...CHINOOK...LEWISTOWN...LEWISTOWN DIVIDE
253 PM MST SAT JAN 25 2014

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 2 PM MST SUNDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 5 AM TO 2 PM MST SUNDAY. 

* TIMING: A STRONG CANADIAN COLD FRONT WILL SWEEP ACROSS NORTH
  CENTRAL MONTANA SUNDAY MORNING. STRONG WINDS ARE EXPECTED TO
  DEVELOP ALONG AND BEHIND THE FRONT AND PERSIST INTO SUNDAY
  AFTERNOON.

* WINDS: NORTHERLY WINDS OF 35 TO 40 MPH WITH GUSTS OF 50 TO 60
  MPH ARE POSSIBLE.

* IMPACTS: TRAVEL COULD BECOME HAZARDOUS FOR HIGH PROFILE VEHICLES
  ON EAST-WEST ROADS ESPECIALLY U.S. HIGHWAY 2. ALSO LIGHT SNOW
  OCCURRING WITH THE HIGH WINDS WILL RESULT IN AREAS OF BLOWING
  SNOW THAT WILL REDUCE VISIBILITIES TO LESS THAN ONE HALF MILE
  AT TIMES.

* LOCATIONS AFFECTED INCLUDE: CHINOOK...LEWISTOWN...LEWISTOWN 
  DIVIDE...CHESTER...HAVRE...BIG SANDY...FORT BENTON 

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT
  WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX:


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

MTZ009-260000-
/O.CON.KTFX.HW.W.0007.000000T0000Z-140126T0000Z/
NORTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...MARIAS PASS
253 PM MST SAT JAN 25 2014

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON. 

* TIMING AND MAIN IMPACT: GUSTY SOUTHWEST WINDS WILL STRENGTHEN 
  THIS MORNING. WINDS ARE EXPECTED TO DECREASE BY SATURDAY 
  EVENING. TRAVEL COULD BECOME HAZARDOUS FOR HIGH PROFILE 
  VEHICLES. 

* WINDS: SOUTHWEST WINDS 35 TO 45 MPH WITH GUSTS TO 65 MPH ARE 
  EXPECTED.

* LOCATIONS AFFECTED INCLUDE: MARIAS PASS

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT 
  WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX:

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
3 follow-up statements
198 
WWUS75 KTFX 252336
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
436 PM MST SAT JAN 25 2014

MTZ009-260045-
/O.EXP.KTFX.HW.W.0007.000000T0000Z-140126T0000Z/
NORTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...MARIAS PASS
436 PM MST SAT JAN 25 2014

...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

THE HIGH WIND WARNING FOR THE NORTHERN ROCKY MOUNTAIN FRONT WILL
BE ALLOWED TO EXPIRE AT 5 PM MST THIS AFTERNOON. WINDS HAVE
STEADILY DECREASED OVER THE PAST FEW HOURS. OCCASIONAL GUSTS OF 30
TO 40 MPH ARE POSSIBLE THROUGH EARLY THIS EVENING.


$$

MTZ011-013-045-047-051-261400-
/O.CON.KTFX.HW.W.0008.140126T1200Z-140126T2100Z/
HILL-CHOUTEAU-LIBERTY-BLAINE-FERGUS-
INCLUDING THE FOLLOWING LOCATIONS...HAVRE...BIG SANDY...
FORT BENTON...CHESTER...CHINOOK...LEWISTOWN...LEWISTOWN DIVIDE
436 PM MST SAT JAN 25 2014

...HIGH WIND WARNING REMAINS IN EFFECT FROM 5 AM TO 2 PM MST
SUNDAY...

A HIGH WIND WARNING REMAINS IN EFFECT FROM 5 AM TO 2 PM MST
SUNDAY. 

* TIMING: A STRONG CANADIAN COLD FRONT WILL SWEEP ACROSS NORTH 
  CENTRAL MONTANA SUNDAY MORNING. STRONG WINDS ARE EXPECTED TO 
  DEVELOP ALONG AND BEHIND THE FRONT AND PERSIST INTO SUNDAY 
  AFTERNOON. 

* WINDS: NORTHERLY WINDS OF 35 TO 40 MPH WITH GUSTS OF 50 TO 60 
  MPH ARE POSSIBLE.

* IMPACTS: TRAVEL COULD BECOME HAZARDOUS FOR HIGH PROFILE
  VEHICLES ON EAST-WEST ROADS ESPECIALLY U.S. HIGHWAY 2. ALSO 
  LIGHT SNOW OCCURRING WITH THE HIGH WINDS WILL RESULT IN 
  AREAS OF BLOWING SNOW THAT WILL REDUCE VISIBILITIES TO LESS 
  THAN ONE HALF MILE AT TIMES. 

* LOCATIONS AFFECTED INCLUDE: CHINOOK...LEWISTOWN...LEWISTOWN 
  DIVIDE...CHESTER...HAVRE...BIG SANDY...FORT BENTON

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT 
  WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX:

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
680 
WWUS75 KTFX 261008
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
308 AM MST SUN JAN 26 2014

MTZ011-013-045-047-051-262100-
/O.CON.KTFX.HW.W.0008.140126T1200Z-140126T2100Z/
HILL-CHOUTEAU-LIBERTY-BLAINE-FERGUS-
INCLUDING THE FOLLOWING LOCATIONS...HAVRE...BIG SANDY...
FORT BENTON...CHESTER...CHINOOK...LEWISTOWN...LEWISTOWN DIVIDE
308 AM MST SUN JAN 26 2014

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 PM MST THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 PM MST THIS
AFTERNOON. 

* TIMING: A STRONG CANADIAN COLD FRONT WILL SWEEP ACROSS NORTH
  CENTRAL MONTANA THIS MORNING. STRONG WINDS ARE EXPECTED TO DEVELOP
  ALONG AND BEHIND THE FRONT AND PERSIST INTO SUNDAY AFTERNOON.

* WINDS: NORTHERLY WINDS OF 35 TO 40 MPH WITH GUSTS OF 50 TO 60 
  MPH ARE POSSIBLE.

* IMPACTS: TRAVEL COULD BECOME HAZARDOUS FOR HIGH PROFILE 
  VEHICLES ON EAST-WEST ROADS INCLUDING U.S. HIGHWAY 2. ALSO 
  LIGHT SNOW OCCURRING WITH THE HIGH WINDS WILL RESULT IN 
  AREAS OF BLOWING SNOW THAT WILL REDUCE VISIBILITIES TO LESS 
  THAN ONE HALF MILE AT TIMES.

* LOCATIONS AFFECTED INCLUDE: HAVRE...BIG SANDY...FORT BENTON...
  CHINOOK...LEWISTOWN...LEWISTOWN DIVIDE...CHESTER. 

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT 
  WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX:

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
153 
WWUS75 KTFX 262046
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
146 PM MST SUN JAN 26 2014


MTZ011-013-045-047-051-262200-
/O.EXP.KTFX.HW.W.0008.000000T0000Z-140126T2100Z/
HILL-CHOUTEAU-LIBERTY-BLAINE-FERGUS-
INCLUDING THE FOLLOWING LOCATIONS...HAVRE...BIG SANDY...
FORT BENTON...CHESTER...CHINOOK...LEWISTOWN...LEWISTOWN DIVIDE
146 PM MST SUN JAN 26 2014

...HIGH WIND WARNING WILL EXPIRE AT 2 PM MST THIS AFTERNOON...

THE HIGH WIND WARNING WILL BE ALLOWED TO EXPIRE AT 2 PM MST THIS
AFTERNOON.

WIND SPEEDS WILL CONTINUE TO DECREASE THROUGH THIS AFTERNOON.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Jan 25, 2:48 PM MST, 5 minutes earlier.

Area forecast discussion, Jan 25, 2:48 PM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
248 PM MST Sat Jan 25 2014

.DISCUSSION...

Tonight through Monday...After breezy, dry and mild conditions
today, the overall weather pattern will begin to shift starting
tonight and Sunday as an upper-level shortwave and surface cold
front move into the Treasure State. Mid-level winds will increase
tonight in response to an approaching upper-level jet, shortwave
energy and associated surface cold front. Though the main part of
the jet will be moving over northeast Montana, areas across
north-central Montana will be located in the right entrance region
of the jet, which is favorable for upward motion. By early Sunday
morning, the surface cold front will cross the U.S./Canadian border
before sunrise and quickly move across central Montana during the
morning hours. The models show some differences regarding how
quickly the front will move out of the Treasure State. Some models
suggest a slower progression of the front as it pushes south of
Great Falls, while other models are quick to move the front out of
the area. For now am expecting the front to quickly move across
central Montana before it takes a slower progression over southwest
Montana. With strong pressure rises along and behind the frontal
passage, very strong and gusty winds will likely accompany the front
in addition to snow and blowing snow. For portions of Chouteau, Hill
and Blaine counties, there may be a brief period of rain/snow mix
ahead of the front before precipitation quickly changes to all snow.
The remainder of the area will see snow developing shortly behind
the frontal passage. Snow accumulations will range from 1 to 3
inches over the plains, 3 to 5 inches in the mountains and around 1
inch across the southwest valleys. With strong dynamics, ample
moisture and lift, there could be a brief period of more intense
snowfall, while areas along the Continental Divide and central MT
ranges may see a longer period of heavier snowfall. Temperatures
will rapidly fall into the teens and 20s behind the cold frontal
passage. Snow will taper from north to south by late Sunday
afternoon and evening, though light snow may linger across southwest
Montana through Monday morning. Overnight lows Sunday night will be
quite cold with temperatures around 0 and highs on Monday will be in
the teens to near 20 across SW Montana. MLV

Monday Night through Saturday...A period of dry conditions is
expected Monday night through Tuesday night before a cooler and
unsettled period of weather develops Wednesday into next weekend.
Cold surface high pressure centered over eastern MT and the Dakotas
Monday evening will move off to the SE Monday night with a weak
lee-side surface trough developing over southern AB and extending
south into N-central MT on Tuesday. Temperatures will warm as a
result on Tuesday, especially over the plains, thanks to breezy
downslope west winds which will continue through Tuesday night. A
fairly complex change in the upper level weather pattern evolves
Wednesday through the remainder of next week as the persistent cold
upper low over eastern Canada begins to break down with several
shortwaves dropping down the back side of the low through western
Canada, eventually establishing a farther west mean upper trough
over central Canada by late next week. Meanwhile, shortwave energy
in the Eastern Pacific begins to undercut the high amplitude ridge
in place just off the west coast, eventually resulting in a broad
trough extending from central Canada into the Western US by next
weekend. This pattern shift will open the door to a cooler Canadian
airmass arriving from the north on Wednesday over north central MT,
eventually expanding south into SW MT by next weekend, though models
still vary with timing and extent of this southward expansion. Moist
Pacific shortwave and upper jet energy begins to stream into the
region on Wednesday, setting up a good chance for widespread
precipitation across central/N-central MT late Wed/Wed night. As
additional energy moves in Thursday through Saturday the location of
the cold air boundary will be key in placement of precipitation,
however models still vary with the location at this timeframe.
Hoenisch

&&

.AVIATION...
UPDATED 1755Z.
Period will start off with clear skies. Clouds will increase tonight
with ceilings lowering to 5000 to 7000 ft after midnight over the
plains with scattered snow possibly developing along with a risk of
MVFR or possibly IFR conditions in that snow. A Canadian cold front
will move south Sunday morning and have moderate confidence in the
timing of the front forecast in the tafs. Behind the front snow will
develop with one of the forecast problems being how low ceilings and
visibilities will go. Have moderate to high confidence that several
hours of IFR/LIFR ceilings and visibilties will develop behind the
front with mountains/passes becoming obscured. Although not
mentioned in the tafs there is a chance that skies could become
mostly clear at KCTB and KHVR at 18z. Blank

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  26  29   1 /   0  20  90  10
CTB  50  22  23  -2 /   0  20  90  10
HLN  48  24  33   6 /   0   0  90  30
BZN  43  21  34   4 /   0   0  80  30
WEY  33   8  29  -2 /   0   0  50  40
DLN  46  24  37  11 /   0   0  50  50
HVR  51  27  27  -4 /   0  20  80  10
LWT  50  26  27  -2 /   0  20  90  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY from 5 AM to 5 PM MST Sunday
Broadwater...Cascade...Central and Southern Lewis and Clark...
Chouteau...Eastern Glacier...Fergus...Jefferson...Judith Basin...
Meagher...Northern Rocky Mountain Front...Southern Rocky
Mountain Front.

HIGH WIND WARNING from 5 AM to 2 PM MST Sunday Blaine...
Chouteau...Fergus...Hill...Liberty.

HIGH WIND WARNING until 5 PM MST this afternoon Northern Rocky
Mountain Front.

&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov
Hazardous weather outlook, Jan 25, 3:39 AM MST, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
339 AM MST SAT JAN 25 2014

MTZ009-261215-
NORTHERN ROCKY MOUNTAIN FRONT-
339 AM MST SAT JAN 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT UNTIL 5 PM THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT FROM
5 AM TO PM SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ010-012>014-046-048-050-051-053-054-261215-
EASTERN GLACIER-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-EASTERN PONDERA-
SOUTHERN ROCKY MOUNTAIN FRONT-JUDITH BASIN-FERGUS-BROADWATER-
MEAGHER-
339 AM MST SAT JAN 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT FROM
5 AM TO PM SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-011-015-044-045-047-049-052-055-261215-
BEAVERHEAD-HILL-MADISON-TOOLE-LIBERTY-BLAINE-EASTERN TETON-
JEFFERSON-GALLATIN-
339 AM MST SAT JAN 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY TODAY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL BE CROSSING THE CANADIAN BORDER EARLY SUNDAY
MORNING AND MOVE INTO SOUTHWEST MONTANA BY LATE AFTERNOON. THIS
WILL BRING SNOW...BLOWING SNOW...AND MUCH COLDER TEMPERATURES
ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jan 25, 9:11 AM MST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
911 AM MST SAT JAN 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     HIGH SUST WINDS  1 E EAST GLACIER PARK   48.45N 113.19W
01/25/2014  M44 MPH          GLACIER            MT   DEPT OF HIGHWAYS

            SUSTAINED WINDS RANGING FROM 39 TO 44 MPH FROM 710 AM
            TO 821 AM WITH SEVERAL GUSTS TO 56 MPH DURING THAT TIME
            FRAME

&&

BLANK
Local storm report, Jan 25, 11:18 AM MST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1118 AM MST SAT JAN 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 AM     NON-TSTM WND GST 1 E EAST GLACIER PARK   48.45N 113.19W
01/25/2014  M59 MPH          GLACIER            MT   DEPT OF HIGHWAYS

            SUSTAINED WINDS AT THE TIME WERE 42 MPH.

&&

BLANK
Local storm report, Jan 25, 11:20 AM MST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1120 AM MST SAT JAN 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 AM     NON-TSTM WND GST 8 SE EAST GLACIER PARK  48.37N 113.10W
01/25/2014  M73 MPH          GLACIER            MT   MESONET

            SUSTAINED WINDS AT THE TIME WERE 47 MPH

&&

BLANK

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 8:36 PM MSTHigh Wind WarningTFX20 hr
Jan 25, 3:28 AM MSTWinter Weather AdvisoryTFX38 hr

Nearby

High Wind Warnings in Montana, 2014Every high wind warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.